Kansas, 2024

Tornado and Flash Flood in Kansas, June 29 to 30, 2024

June 29 to 30, 2024 · NWS ICT · 18 events in 7 counties and zones

Scattered severe thunderstorms tracked across south central and southeast Kansas beginning during the afternoon hours of the 29th and lasting into the late evening hours. These storms produced quarter to baseball sized hail and damaging wind gusts up to 75 mph; damage occurred to trees and power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered severe thunderstorms tracked across south central and southeast Kansas beginning during the afternoon hours of the 29th and lasting into the late evening hours. These storms produced quarter to baseball sized hail and damaging wind gusts up to 75 mph; damage occurred to trees and power poles. There was one landspout reported inear Yates Center. Heavy rain persisted over south central Kansas which led to flash flooding in Kingman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 29, 2:17 AM CST, 2 hours 43 minutes earlier. Its key messages:

  • Scattered storms this morning, especially across the Flint Hills
  • Another hot and humid day across south central and southeast KS
  • Storms possible this afternoon/evening across southern KS; better chances tonight across portions of central/south-central KS
  • Active weather pattern into next week with roller-coaster-like temperatures
Area forecast discussion, Jun 29, 2:17 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
317 AM CDT Sat Jun 29 2024

.KEY MESSAGES...

- Scattered storms this morning, especially across the Flint Hills

- Another hot and humid day across south central and southeast KS

- Storms possible this afternoon/evening across southern KS; better
  chances tonight across portions of central/south-central KS

- Active weather pattern into next week with roller-coaster-like
  temperatures

&&

.DISCUSSION...
Issued at 308 AM CDT Sat Jun 29 2024

As of 3 AM, zonal midlevel flow was positioned across the central
Plains with a northern stream shortwave trough moving across the
northern Plains. A meandering surface trough extends from portions
of southwest KS to near Dodge City to McPherson to near Topeka. A
modest temperature gradient and wind shift reside along the frontal
zone. Two zones of convection were ongoing at this hour with the
first across northwest KS into central KS. This convection is
positioned on the midlevel lapse rate gradient, which extends
from eastern CO into central KS. Midlevel WAA has been weakening
and leading the this convection weakening as well. The second
zone resides across the Flint Hills and within a zone of WAA
rooted near 850 mb. The focal point for development thus far has
been on the nose of the jet or generally along Highway 50. RAP
and HRRR forecast soundings suggest parcels originating between
800-700 mb have up to 500 J/kg of instability. Effective shear
values are in the 20-30 kt range and should mitigate any
potential for severe storms. More notably, PW values remain near
2" and will support heavy rainfall. As the LLJ weakens towards
sunrise, convection should dissipate.

Transitioning into the daytime hours today,the frontal zone will sag
further south before stalling near the OK state line. Temperatures
north of Highway 50 should be notably cooler this afternoon
with highs in the 80s to near 90. Areas along and south of
Highway 400 are likely to see another afternoon of hot
temperatures and humid conditions. One of two scenarios (or a
combination of both) are likely to play out this afternoon.
Boundary layer mixing will ensue shortly after sunrise today.
Forecast RAP and HRRR soundings seem a bit overzealous with
mixing heights and subsequent surface dew points (and were
yesterday as well). Their raw outputs suggest temperatures will
surge near 100+ degrees along the OK border with dew points in
the mid to upper 60s. Even so, this still sends heat index
values near 105. Should dew points hold near 70 into the
afternoon, which seems plausible, heat index values near 110
would become likely. Immediately behind the frontal zone
(generally along Highway 400), boundary layer mixing will be
greatly reduced with dew point values likely to surge back into
the low-mid 70s. Combing this moist boundary layer with
temperatures in the mid-90s will create heat index values near
105. As a result, have opted to expand the Heat Advisory
northward to include Sedgwick, Butler, Greenwood, Elk, Wilson,
Woodson, and Allen counties. See the latest Advisory for further
detail.

In regards to the convection potential this afternoon, large
scale ascent will remain meager through the daytime hours,
although weak convergence along the front may yield a few
storms. Confidence continues to increase for convection
tonight, mainly across portions of central and south central KS.
This appears to be the zone where a 25-30 kt LLJ will
overspread the stalled frontal zone. Severe weather appears
unlikely but heavy rainfall is probable with any storm as PW
values remain near 2".

Heat relief is expected area-wide Sunday as the frontal zone
sinks further south into OK. In addition, showers/storms may
linger into the afternoon, especially across central/south-
central KS. Afternoon high temperatures near 80 are expected.

The heat will return area-wide Monday and Tuesday as the front
retreats northward and midlevel ridging amplifies overhead.
Temperatures will once again approach the 100 degree mark. A
northern stream trough will shunt the frontal zone southward into
our area late Tuesday into Wednesday. This will set the stage for
another break from the heat and additional storm chances through
Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1225 AM CDT Sat Jun 29 2024

While TAFs show VFR conditions prevailing over the next 24
hours, the confidence in this forecast is low due to the
possibility of showers and storms within the first 12 hours of
the TAF period.

There are a couple areas of concern moving into the morning
hours today. First, a complex of storms moving into Missouri has
left a boundary draped across and east of the Flint Hills.
Several attempts of convective initiation have been notes over
the past couple of hours, but no storms have developed across
southeast Kansas yet. Still there remains an outside chance of a
couple of thunderstorms developing and impacting KCNU and
surrounding areas.

Meanwhile, a smaller complex of storms has developed and is
organizing across northwest Kansas. Despite suboptimal
environmental conditions, this complex of storms continues to
intensify as it moves eastward, likely due to better moisture.
If it continues to survive its trek along and south of I-70,
TAF amendments may be necessary across portions of central
Kansas prior to the 12Z TAF issuance.

This is all to say, confidence in the short term forecast is
low, and amendments to the current TAFs may be necessary. Stay
tuned for potential updates to the forecast.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
KSZ069>072-083-091>096-098>100.

&&

DISCUSSION...BRB
AVIATION...JC
Hazardous weather outlook, Jun 29, 4:47 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
547 AM CDT Sat Jun 29 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
547 AM CDT Sat Jun 29 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue through sunrise across
portions of central Kansas and the Flint Hills. The strongest
storms will be capable of nickel size hail and heavy rainfall.

Heat index values up to 110 degrees are expected across southern
Kansas this afternoon. Refer to the latest Heat Advisory for
additional detail.

A few thunderstorms are possible along the Oklahoma border this
afternoon. The strongest storms may produce damaging winds up to 65
mph, nickel size hail, and heavy rain.

Additional showers and storms are expected tonight, mainly across
portions of central and south central Kansas. The strongest storms
may produce damaging winds up to 65 mph, nickel size hail, and
heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and at times humid conditions return for Monday and Tuesday,
with afternoon through early evening heat indices exceeding 105
degrees.

Periodic thunderstorm chances return late Tuesday and persist
through late next week. A handful of strong to severe storms are
possible throughout this time period, along with areas of heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 32 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 heavy rain, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Heavy Rain, Sumner

When
June 29, 5:00 AM CST to June 30, 5:00 AM CST
Where
Sumner County, 2.74 mi W of Belle Plaine
Reported by
COOP Observer
Coordinates
37.400, -97.280

A 24 hour rainfall total of 3.08 inches was measured in Belle Plaine.

Heavy Rain, Cowley

When
June 29, 6:00 AM CST to June 30, 6:00 AM CST
Where
Cowley County, 3.9 mi NE of Winfield
Reported by
CoCoRaHS
Coordinates
37.290, -96.930

A total of 3.86 inches fell in a 24 hour period northeast of Winfield.

Heavy Rain, Kingman

When
June 29, 6:30 AM CST to June 30, 6:30 AM CST
Where
Kingman County, 5.31 mi SSE of Murdock
Reported by
COOP Observer
Coordinates
37.550, -97.890

A total of 4.81 inches fell in a 24 hour period north of Norwich.

Heavy Rain, Cowley

When
June 29, 7:00 AM CST to June 30, 7:00 AM CST
Where
Cowley County, 2.14 mi NNW of Winfield Arpt
Reported by
CoCoRaHS
Coordinates
37.200, -97.040

A total of 3.96 inches of rain fell in a 24 hour period southwest of Winfield.

Thunderstorm Wind, Woodson

When
June 29, 3:25 PM CST to 3:27 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -95.740

Power poles were down and tree limbs broken in Yates Center.

Tornado, Woodson

When
June 29, 3:25 PM CST to 3:26 PM CST
Where
Woodson County, 4.04 mi SW of Yates Center to 3.99 mi SW of Yates Center
Rating
EFU
Path length
0.05 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
37.837, -95.780

A brief landspout was reported by the fire department; there were public reports on social media with pictures and videos.

Hail, Woodson

When
June 29, 3:40 PM CST to 3:41 PM CST
Where
Woodson County, 6.16 mi SSE of Yates Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.800, -95.680

Thunderstorm Wind, Wilson

When
June 29, 4:31 PM CST to 4:32 PM CST
Where
Wilson County, 3.9 mi W of Altoona
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.530, -95.740

An estimated 75 mph winds was reported.

Thunderstorm Wind, Wilson

When
June 29, 4:45 PM CST to 4:46 PM CST
Where
Wilson County, 3.44 mi SE of Altoona
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.490, -95.620

A trained spotter estimated wind gusts to 70 mph southeast of Altoona.

Thunderstorm Wind, Wilson

When
June 29, 4:56 PM CST to 5:03 PM CST
Where
Wilson County, 0.91 mi SSE of Neodesha
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.417, -95.675

An estimated 70 mph winds occurred along with quarter sized hail. There was one report from mPing of small one inch tree limbs broken.

Thunderstorm Wind, Labette

When
June 29, 4:57 PM CST to 4:58 PM CST
Where
Labette County, 0.88 mi SE of Dennis
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.340, -95.410

Large tree branches were reported down via social media.

Hail, Wilson

When
June 29, 5:02 PM CST to 5:03 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -95.680

Quarter sized hail combined with 70 mph winds.

Thunderstorm Wind, Montgomery

When
June 29, 5:17 PM CST to 5:22 PM CST
Where
Montgomery County, 1.38 mi S of Coffeyville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.080, -95.570

Coffeyville Municipal Airport measured a gust to 63 mph. There was a tree near the airport reported down and blocking the roadway.

Thunderstorm Wind, Montgomery

When
June 29, 5:25 PM CST to 5:26 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -95.630

A trained spotter estimated 60 mph winds.

Thunderstorm Wind, Montgomery

When
June 29, 5:31 PM CST to 5:33 PM CST
Where
Montgomery County, 1.38 mi S of Coffeyville Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
37.080, -95.570

Coffeyville Municipal Airport measured a gust to 71 mph.

Thunderstorm Wind, Cowley

When
June 29, 9:20 PM CST to 9:22 PM CST
Where
Cowley County, 5.3 mi NE of Winfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.310, -96.920

A goat shelter, sheep shelter, chicken coop and pole barn were destroyed via a social media report. Several animals were unfortunately lost. The time is estimated from radar.

Hail, Cowley

When
June 29, 9:40 PM CST to 9:45 PM CST
Where
Cowley County, 6.04 mi NE of Winfield
Measured
2.75 in hail
Reported by
Public
Coordinates
37.310, -96.900

Half dollar to baseball sized hail fell south of Winfield City Lake and was relayed via dispatch.

Flash Flood, Kingman

When
June 30, 2:22 AM CST to 5:45 AM CST
Where
Kingman County, Kingman to 1.11 mi ENE of Kingman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.650, -98.120

Dispatch replayed streets were flooding on the east side of town with water flowing over them.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199106, 1199109, 1199110, 1199111, 1199102, 1199135, 1199098, 1199112, 1199113, 1199103, 1199104, 1199099, 1199114, 1199115, 1199117, 1199120, 1199101, 1199097.